Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 66, NWS Austin/San Antonio, TX

December 7, 20186 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Dec 7, 2018, 6:37 PM CST for 6 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 7, 2018, 6:37 PM CST (00:37 UTC)
Expired
Dec 7, 2018, 9:30 PM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bastrop County, TX, Caldwell County, TX, Fayette County, TX, Hays County, TX, Lee County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 63 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 7, 6:48 PM CSTFLASH FLOOD1 Nne Mcdade, TXKNOBBS RD IS COVERED WITH 1.5 FEET OF WATER NORTHEAST OF MCDADE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.6 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WGUS54 KEWX 080037
FFWEWX
TXC021-055-149-209-287-453-080330-
/O.NEW.KEWX.FF.W.0066.181208T0037Z-181208T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
637 PM CST FRI DEC 7 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Northwestern Caldwell County in south central Texas...
  Eastern Hays County in south central Texas...
  Southeastern Travis County in south central Texas...
  Bastrop County in south central Texas...
  Lee County in south central Texas...
  Central Fayette County in south central Texas...

* Until 930 PM CST

* At 634 PM CST, Doppler radar indicated heavy rain across the 
  warned area. Four inches of rain have fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Austin East of I-35, Pflugerville, Elgin, Bastrop, Giddings, La 
  Grange, Smithville, Lexington, Austin Bergstrom Int Airport, 
  Manor, Uhland, Mustang Ridge, Niederwald, Dime Box, Fedor, Camp 
  Swift, Circle D-KC Estates, Cedar Creek, Rosanky, and Paige.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3025 9669 3024 9674 3020 9674 3016 9679
      3014 9676 3017 9669 2982 9682 2995 9782
      3044 9758 3046 9747 3040 9733 3046 9716
      3056 9696 3054 9692 3046 9690 3046 9688
      3039 9679 3032 9674 3032 9669 3029 9664

$$

BF
1 follow-up statement
363 
WGUS74 KEWX 080215
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
815 PM CST FRI DEC 7 2018

TXC021-055-149-209-287-453-080330-
/O.CON.KEWX.FF.W.0066.000000T0000Z-181208T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell TX-Hays TX-Travis TX-Bastrop TX-Lee TX-Fayette TX-
815 PM CST FRI DEC 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CST FOR
NORTHWESTERN CALDWELL...EASTERN HAYS...SOUTHEASTERN TRAVIS...
BASTROP...LEE AND CENTRAL FAYETTE COUNTIES...

At 809 PM CST, gauge reports indicated widespread heavy rainfall 
amounts of 2.5 to 4 inches has fallen over the Coastal Prairies 
since midnight. Most of the rains that have fallen over the warned 
area along and north of Highway 71 are in the 1/4 to 1/2 inch range 
since 6 pm. However another round of heavy rain showers are expected 
to develop between 9 pm and midnight. Thus the flash flood warning 
may need to be extended later this evening. Numerous low water 
crossings will remain flooded and dangerous through this evening.

Some locations that will experience flooding include...
Austin, Pflugerville, Elgin, Bastrop, Giddings, La Grange,
Smithville, Lexington, Austin Bergstrom Int Airport, Manor, Uhland,
Mustang Ridge, Niederwald, Dime Box, Fedor, Camp Swift, Circle D-KC
Estates, Cedar Creek, Rosanky and Paige.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area through late tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3025 9669 3024 9674 3020 9674 3016 9679
      3014 9676 3017 9669 2982 9682 2995 9782
      3044 9758 3046 9747 3040 9733 3046 9716
      3056 9696 3054 9692 3046 9690 3046 9688
      3039 9679 3032 9674 3032 9669 3029 9664

$$

MO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 5:34 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 7, 5:34 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
534 PM CST Fri Dec 7 2018

.AVIATION...
In general IFR ceilings will continue to prevail at the Interstate 35
terminals with MVFR at DRT. Between showers there could be some
temporary improvement to MVFR/VFR, but as the next round of rain
moves through ceilings and visibility will drop to IFR levels once
more. While an isolated lightning strike is possible within the
ongoing convective showers the main show with the heaviest rainfall
and greatest chance of embedded thunderstorms will come between 02z
and 06z as short term models show a line of showers and storms
traversing South Central Texas. This increased intensity and chance
for storms is reflected in the TAFs overnight before slow improvement
Saturday morning and afternoon. Winds through the period will be out
of the north at all TAF sites and will be gusty at times up to 25
knots.

&&

.PREV DISCUSSION... /ISSUED 320 PM CST Fri Dec 7 2018/

SHORT TERM (Tonight through Saturday Night)...
As expected, widespread rain showers are ongoing across much of the
region. Highest rainfall totals so far have been located just east of
the Interstate 35 corridor from Marion to just east of Austin. A few
LCRA gauges in eastern Travis and western Bastrop County have
recorded over 2 inches of rain since midnight. The ASOS at New
Braunfels Municipal has recorded 1.82" since midnight with Austin
Bergstrom sitting at 1.56" as of 2:10 pm Friday (already a new daily
rainfall record).

Upper air analysis shows the center of the mid level low currently
situated near the California/Arizona border with southwesterly
cyclonic flow aloft across South Central Texas. At the surface, the
stationary front currently resides from just north of Houston
southwest toward Freer and then down toward Zapata. The upper trough
will continue its eastward progression, leading to increased PVA and
height falls across the region. PWATs ranging from 1.3 inches out
west near DRT to 1.7 inches across the Coastal Plains are providing
plenty of deep moisture. A 90 knot 300 mb jet streak is also
enhancing forcing for ascent. These ingredients will continue to
drive the widespread showers and isolated embedded thunderstorms for
the remainder of today and into the early overnight period. The
heaviest rain should fall between 8 pm and midnight, with the
strongest line of showers/thunderstorms expected to reach the I-35
corridor around 10 pm this evening (per convective allowing models).

Additional rainfall totals of 0.5 to 2 inches can be expected for
most locations west of the Interstate 35 corridor. An additional 2 to
2.5 inches of rain can be expected for the I-35 corridor from
Pleasanton up to Georgetown. The eastern portions of the CWA should
see an additional 2 to 4 inches of rain. The Flash Flood Watch
remains in effect until noon on Saturday.

The severe weather threat remains low, with the SPC marginal risk
only encapsulating portions of Lavaca, Karnes and DeWitt Counties.

The bulk of the accumulating rainfall should exit to the east by
early Saturday morning. However, some wrap around moisture on the
backside of the upper level low may be enough to produce some
sporadic light showers or drizzle into the afternoon hours of
Saturday for the northern portions of the CWA. Temperatures on
Saturday will be chilly, with highs ranging from the mid 40s across
the Hill Country to near 50 for the Austin and San Antonio metro
areas, with mid 50s for highs along the Rio Grande. Breezy northerly
winds will make it feel much cooler, with wind chills up to 10
degrees colder than actual temperatures.

Clouds will begin clearing from west to east by Saturday night, with
cloud cover hanging on for areas along and northeast of a Kerrville
to San Antonio to Karnes City line. Some areas of the Hill Country
may get near freezing early Sunday morning.

LONG TERM (Sunday through Thursday)...
Northwest flow aloft will persist across the region on Sunday as
another upper level low pressure system drops southwest into the
northern Plains from Canada. Skies should completely clear by Sunday
evening for all locations across the region with winds weakening as
the surface pressure gradient relaxes. This will allow for strong
radiational cooling, likely bringing another freeze to the Hill
Country and temperatures near freezing for the rest of the region on
Sunday night/Monday morning.

Monday will feature high temperatures a few degrees warmer under
clear skies, with the northwesterly flow aloft still in place.
Another chilly night will be in store for Monday night into Tuesday
morning.

Upper level ridging begins to build back into the region from the
west on Tuesday. Another upper level trough is currently progged to
approach the region from the northwest by mid to late next week,
leading to southwesterly flow aloft and warm air advection, which
will return temperatures back into mid 60s for Wednesday and back to
near 70 by Thursday, with moisture levels on the increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              53  44  48  38  52 / 100 100  20   0   0
Austin Bergstrom Intl Airport  54  44  49  39  52 / 100 100  20   0   0
New Braunfels Muni Airport     55  45  50  38  53 / 100 100  20   0   0
Burnet Muni Airport            50  41  44  35  49 / 100 100  30  -    0
Del Rio Intl Airport           53  44  53  38  57 /  90  90  10   0   0
Georgetown Muni Airport        51  42  46  37  50 / 100 100  30  -    0
Hondo Muni Airport             57  46  54  35  57 /  90 100  10   0   0
San Marcos Muni Airport        54  45  50  38  53 / 100 100  20   0   0
La Grange - Fayette Regional   58  46  50  40  52 / 100 100  30  -    0
San Antonio Intl Airport       56  46  51  38  54 / 100 100  20   0   0
Stinson Muni Airport           57  47  53  39  55 / 100 100  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for Atascosa-Bastrop-
Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Kendall-Lavaca-Lee-Llano-Medina-Travis-
Williamson-Wilson.

&&

Aviation...Treadway
Warnings...Fogarty
Short-Term/Long-Term...Platt
Hazardous weather outlook, Dec 7, 3:23 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
323 PM CST Fri Dec 7 2018

TXZ171>173-183>194-202>209-217>225-228-082130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
323 PM CST Fri Dec 7 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A cold front and potent upper level disturbance will continue to bring
widespread showers and a chance of thunderstorms to the area
through late tonight. Locally heavy rainfall will be possible,
potentially leading to flooding. Up to 2 inches of rain has
already fallen across portions of South Central Texas. Additional
rainfall totals of 0.5 to 2 inches can be expected for most
locations west of the Interstate 35 corridor. An additional 2 to
2.5 inches of rain can be expected for the I-35 corridor from
Pleasanton up to Georgetown. The eastern portions of the CWA
should see an additional 2 to 4 inches of rain. A Flash Flood
Watch has been issued for these areas, in effect from Friday
afternoon through Saturday morning. Flooding of creeks, smaller
tributaries, low water crossings, and urban areas that are
normally subject to flooding will be possible.

In addition, there is a marginal risk some storms across far
southeastern areas could become strong to severe Friday afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall measurements.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 7:22 PM CSTRiver Flood WarningEWXKarnes, Wilson12 hr
Dec 7, 7:22 PM CSTRiver Flood WarningEWXGoliad, Karnes12 hr
Dec 7, 8:33 PM CSTAreal Flood AdvisoryEWXBastrop, Bexar, Caldwell, Comal, DeWitt, Fayette and 7 more3 hr
Dec 7, 9:26 PM CSTAreal Flood AdvisoryEWXBastrop, Caldwell, Fayette, Lee, Travis4 hr
Dec 7, 11:43 PM CSTAreal Flood AdvisoryEWXBastrop, Bexar, Blanco, Caldwell, Comal, DeWitt and 10 more2 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.